Dense Fog, Cape Girardeau
- When
- February 2, 3:00 AM CST to 10:00 AM CST
- Where
- Cape Girardeau forecast zone
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Dense fog formed late at night and continued through the morning hours. The fog reduced visibility to one-quarter mile or less.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog formed late at night and continued through the morning hours. The fog reduced visibility to one-quarter mile or less. High pressure over the middle Atlantic states produced south winds that brought milder air over cold moist ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 2:09 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 209 AM CST Sat Feb 2 2019 .SHORT TERM...(Today through Monday night) Issued at 208 AM CST Sat Feb 2 2019 Increasing confidence in the short term as models are in good general agreement. Fog or any lingering drizzle should lift or burn off soon after sunrise. The most prominent change in the weather will be an aggressive warming trend. Models agree on high temperatures 10 to 20 degrees above normal. This will be the result of ridging aloft combined with a surface reflection of high pressure at the surface drifting just east of the region creating a warm and moist southerly flow at the surface. This warm moist flow will continue through the weekend as temperatures steadily rise along with abundant moisture...especially for this time of the year. As we head into Monday a weak perturbation in the flow flow aloft will approach the region. This will bring a slight chance of rain mainly west of the Mississippi as early as Sunday night. This will also have a surface reflection of a cold front arriving Monday. This will bring a chance of rain to the entire region. Cooler high pressure will build into the region in the cold fronts wake...bringing temperatures much closer to normal as we head through the week. By the time the cooler air arrives...the moisture will be limited so any precipitation with this system should all be liquid. In addition storm totals should be light. There is some instability aloft but nothing surface based as a strong inversion will be firmly entrenched over the area. Although a clap of thunder can not be ruled out the chance is low enough to preclude introduction at this time. .LONG TERM...(Tuesday through Friday) Issued at 208 AM CST Sat Feb 2 2019 An unsettled period is forecast. At the beginning of the extended the long range models show an upper low will be over the west U.S., with broad WSW flow over much of the CONUS. The models begin to diverge fairly quickly by Wednesday with this system. The EC/CMC solutions are faster with the upper level energy moving across the Rockies, GFS slower. The spread becomes even larger by Thursday. The GFS has the upper level energy back over the Four Corners region, while the CMC and EC lift the energy rapidly northeast, reaching the Upper Midwest by 00z Friday. Throw in the UKMET, and it looks more like the GFS/FV-3 solutions. The main issue this will create is, how long to hold on to PoPs Thursday night into Friday. The EC in response to faster moving energy, deepens surface low pressure moving from Missouri NE into the Great Lakes region Thursday through Thursday night, resulting in a much faster frontal passage. The GFS still has the front draped across the area Thursday night and does not move it out until sometime Friday. The temperature forecast will be quite dependent on all this as well. So our approach will be this. For now, we are just splitting the difference given such a high degree of uncertainty. Tuesday should be dry. We are confident in above normal temperatures and precip chances Tuesday night through Thursday. Confidence drops off considerably Thursday night through Friday. Locally heavy rain cannot be ruled out. Multiple models also show varying degrees of instability. So we have some thunder maintained, mainly for Wednesday night and Thursday for now. Again, this all depends on timing and could be adjusted one way or the other. && .AVIATION... Issued at 445 PM CST Fri Feb 1 2019 A warm air overrunning pattern will be kicking in later tonight and esp tmrw, providing a warm advection pattern favorable for low clouds and potentially for vsby restrictive fog. Have MVFR bases/cigs introduced by/after 08-09z at KCGI/KPAH, and around 13-15z KEVV/KOWB. Late night/early morning vsby restricting fog warrants tempo mention at this writing, will monitor for fine tuning toward next issuance. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...KH LONG TERM...08
Hazardous Weather Outlook National Weather Service Paducah KY 1246 PM CST Fri Feb 1 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1246 PM CST Fri Feb 1 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. However...minor river flooding is forecast to continue. Please refer to the warnings and statements for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. However, minor river flooding is forecast to continue. Please refer to the warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804069, 804070, 804071, 804072, 804073, 804074, 804075, 804076, 804077, 804078, 804079.